Alert archive / Arizona / Flash Flood Warnings in 2008
Flash Flood Warning 72, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 18, 2008, 5:27 PM MST for Graham County, Greenlee County, Arizona. It was in force for 102 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2008, 5:27 PM MST (00:27 UTC)
- Expired
- Aug 18, 2008, 7:09 PM MST
- In force
- 102 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
Counties Graham County, AZ, Greenlee County, AZ
The radar
The Tucson radar (KEMX), 153 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 0.5 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 454 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 2510 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KTWC 190027 FFWTWC AZC009-011-190230- /O.NEW.KTWC.FF.W.0072.080819T0027Z-080819T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TUCSON AZ 527 PM MST MON AUG 18 2008 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHEASTERN GRAHAM COUNTY IN SOUTHEAST ARIZONA... SOUTHERN GREENLEE COUNTY IN SOUTHEAST ARIZONA... * UNTIL 730 PM MST * AT 518 PM MST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT VERY HEAVY RAINS HAVE RESULTED IN SOME BOULDERS FLOWING ACROSS HIGHWAY 191 BETWEEN GUTHRIE AND SAFFORD. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE CLUSTER OF THUNDERSTORMS PRODUCING HEAVY RAIN IS MOVING SOUTH ACROSS SOUTHEAST PORTIONS OF GRAHAM COUNTY...MAINLY EAST OF THE PORTION OF HIGHWAY 191 THAT RUNS FROM SAFFORD TO THE COCHISE COUNTY LINE. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. LAT...LON 3312 10969 3295 10911 3245 10917 3259 10963 $$
2 follow-up statements
000 WGUS75 KTWC 190110 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 610 PM MST MON AUG 18 2008 AZC009-011-190230- /O.CON.KTWC.FF.W.0072.000000T0000Z-080819T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GRAHAM AZ-GREENLEE AZ- 610 PM MST MON AUG 18 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM MST FOR SOUTHERN GREENLEE AND SOUTHEASTERN GRAHAM COUNTIES... AT 605 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE CLUSTER OF STORMS THAT PRODUCED HEAVY RAIN DURING THE PAST COUPLE OF HOURS FROM CLIFTON TO GUTHRIE TO APPROXIMATELY 15 MILES EAST OF SAFFORD HAVE DISSIPATED. HOWEVER..RADAR RAINFALL ESTIMATES INDICATE THAT GENERALLY A HALF TO ONE INCH OF RAIN FELL IN THIS AREA DURING THE PAST THREE HOURS...BUT ISOLATED AMOUNTS IN EXCESS OF 3 INCHES MAY HAVE FALLEN 15 MILES EAST OF SAFFORD ALONG HIGHWAY 191 BETWEEN SOLOMON AND GUTHRIE...AND ANOTHER AREA JUST EAST SOUTHEAST OF GUTHRIE. THIS AREA IS SPARSELY POPULATED...SO THERE ARE NO TRAINED WEATHER SPOTTERS IN THE AREA WHERE THE HEAVIEST RAIN FELL TO VERIFY THE RADAR ESTIMATES. HOWEVER...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED EARLIER THIS AFTERNOON THAT SOME SMALL BOULDERS WERE FLOWING ACROSS HIGHWAY 191 BETWEEN GUTHRIE AND SOLOMON. EVEN THOUGH THE STORMS HAVE DISSIPATED IT WILL TAKE A WHILE FOR THE WATERS TO RECEDE FROM THE HEAVY RAIN. THEREFORE...EXPECT WASHES TO BE FLOWING FOR ANOTHER HOUR OR SO. AS A RESULT...THE FLASH FLOOD WARNING WILL CONTINUE IN EFFECT UNTIL 730 PM MST. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. LAT...LON 3312 10969 3295 10911 3245 10917 3259 10963 $$
000 WGUS75 KTWC 190209 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 709 PM MST MON AUG 18 2008 AZC009-011-190213- /O.CAN.KTWC.FF.W.0072.000000T0000Z-080819T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GRAHAM AZ-GREENLEE AZ- 709 PM MST MON AUG 18 2008 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHERN GREENLEE AND SOUTHEASTERN GRAHAM COUNTIES... IT HAS BEEN AT LEAST AN HOUR SINCE THE SHOWERS AND THUNDERSTORMS HAVE DISSIPATED ACROSS SOUTHEAST GRAHAM COUNTY AND SOUTHERN GREENLEE COUNTY. THEREFORE...THE FLASH FLOOD WARNING HAS BEEN CANCELLED. SOME OF THE STREAMS AND WASHES WILL CONTINUE TO FLOW FOR ANOTHER COUPLE OF HOURS. MOTORISTS SHOULD BE CAUTIOUS IF DRIVING ON HIGHWAY 191 BETWEEN SOLOMON AND GUTHRIE. LAT...LON 3312 10969 3295 10911 3245 10917 3259 10963 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 2:10 PM MST, 3 hours 17 minutes earlier.
Area forecast discussion, Aug 18, 2:10 PM MST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 210 PM MST MON AUG 18 2008 .SYNOPSIS...EXPECT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING. DRIER AIR WILL MOVE INTO THE AREA TUESDAY AND LIMIT THUNDERSTORM ACTIVITY THE REST OF THE WEEK. && .DISCUSSION...STILL GOOD MOISTURE ACROSS THE AREA TODAY WITH 12Z KTUS SOUNDING COMING IN AROUND 1.5 INCHES AND SURFACE DEWPTS HANGING ON TO 60 THIS AFTERNOON IN MOST AREAS. TRENDS ON GOES SOUNDER ESTIMATES WOULD KEEP THIS DEEPER MOISTURE OVER THE AREA TODAY. SHEAR NOT BAD...BUT WARM MID LEVELS DAMPENING THINGS A BIT. WITH THE LOW NOW NEAR FAR NORTHERN TEXAS AND WESTERN OKLAHOMA PUSHING DEEPER INTO THE PLAINS TONIGHT...AND THE RIDGE BUILDING JUST WEST OF US...A DRY NORTHERLY FLOW WILL START TO LIMIT CONVECTIVE ACTIVITY BY TUESDAY AND WEDNESDAY. NOT SURE IF IT WILL SHUT US COMPLETELY DOWN...SO WE WILL KEEP SOME BUILDUPS IN THE MOUNTAINS. THIS TREND LIKELY TO CONTINUE INTO THE WEEKEND AS A STRONG TROUGH PUSHES INTO THE PACIFIC NORTHWEST AND THE RIDGE BUCKLES SOUTHWEST TOWARD AREAS OFF THE SOUTHERN CALIFORNIA COAST. RESULTING WESTERLY FLOW SHOULD STILL BE ON THE DRY SIDE...BUT A MODEST MOISTURE INCREASE BRINGING A FEW STORMS BACK IS NOT OUT OF THE QUESTION AT THAT POINT. BOTTOM LINE IS...SHOULD HAVE SOME STORMS AROUND TODAY BUT PICKINGS WILL GET MUCH SLIMMER AS THE WEEK PROGRESSES. && .AVIATION...ISOLATED TO SCATTERED TSRA/SHRA ACROSS SE AZ CONTINUING INTO THIS EVENING. BULK OF TSRA/SHRA TO END AFTER 19/06Z. CLOUD DECKS GENERALLY 7-10K FT AGL DURING THE 21Z-06Z PERIOD. LIGHT DIURNALLY DRIVEN SURFACE WINDS EXCEPT VERY BRIEF GUSTS OF 25-35 KTS NEAR TSRA. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. WEATHER.GOV/TUCSON
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 7:34 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 41 min |
Nearby
Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.